I'm 23 and never been pregnant. I went on birth control pills ONCE a few years ago and went off of them about 3 weeks later because the side effects were so unbearable. So, I'm guessing I'm pretty hormone-sensitive. Anyway, after reading all of the stories about horrible pain during insertion, I was so nervous and worked up for weeks after I'd made my appointment. This stress was the worst part, and totally unneccessary! I was so worried that I was making the wrong decision and bad things were going to happen to my body. I always try to do everything the natural way, and having a foreign hormone-releasing object implanted in my body was terrifying!
So, insertion: not that bad. It was a deep internal pain, which was so strange, it was like a sharp object was in my stomach, combined with a dull cramp. And once the sharp object was gone, the cramp just continued for a few days. I took 600mg of ibuprofen beforehand. My friend had hers inserted a few days before me and said she couldn't even tell it had gone in! She kept waiting for it and the nurse finally said, okay, you're done! (she has had a baby, however) My advice would be to not stress out and take deep breaths the whole time. I made it so much harder on myself by stressing!
Its been over a month since I've had it, and the only side effects I've had are spotting/clotting, mood swings, a lack of motivation and irritability (although this could just be from stress and being a high-strung person in general), occasional cramps (not even enough to take ibuprofen) and MAYBE some hair thinning (but this could just be in my head since I didn't notice it until I read it could be a side effect). I would gladly do it again, just for the peace of mind of knowing I'm highly unlikely to get pregnant. And sure, the spotting isn't super convenient, but I'll take it over getting pregnant! Also, I think that a lot of times, people really want something to blame their problems on (weight gain, lack of motivation, stress, depression), and I'm not trying to brush people off if their problems are ACTUALLY caused by Mirena, but it seems like a lot of women are ready to jump on the bandwagon of "I'm gaining weight because of Mirena, i just KNOW it!" so they have it removed but then gain even more. But who knows, maybe I'll be back on here in 6 months saying that Mirena caused me to gain weight.
I hope this helps someone not to be so scared from bad reviews!